| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


B-12 Deficient
September 2000

Q. I was diagnosed as B-12 deficient on October of 1999 after experiencing dizzy spells and trouble breathing, along with tingling of the hands and feet. After ruling out other medical conditions with blood tests, chest X-rays and MRI's, I started B-12 shots in January 2000. My B-12 was up to normal in May, but even though I have been receiving shots for 6 months, my condition has worsened a little and definitely not improved. I have an extreme burning, back pain, a heavy chest feeling, which is sometimes followed by a chest pulling, weak heavy legs and the feeling that I am on a boat. Will these ever go away? What else could it be?

A. While this could be a slow response to the injections, I am surprised that your are not improving. I am even a little concerned that you have gotten worse.

One possibility is that you also have a folate deficiency. They often go together, and it can be difficult to diagnose both at the same time. In addition, their symptoms are often quite similar. So to start I would make sure your folate (specifically, your RBC folate) is OK.

On the other hand, I am a bit surprised by your symptoms. A B-12 deficiency usually causes an anemia, some GI symptoms, and some nerve problems. The chest pulling and heaviness is not usual. So there may be something else going on, too.

When you go back to the doctor to ask about the folate, let him/her know you are getting worse. That should stimulate a new evaluation that will hopefully point to what's going on. Pernicious anemia (the other name for B-12-deficiency) is often associated with other problems.

You can learn more about pernicious anemia at:
http://discoveromaha.adam.com/ency/article/000569.htm.

DisclaimerBack to Ask the Medical Experts